Sir.—This letter is in response to Dr Lovejoy's succinct marginal comment "Fatal Benzyl Alcohol Poisoning in Neonatal Intensive Care Units: A New Concern for Pediatricians" (Journal 1982;136:974-975). This syndrome consisting of metabolic acidosis, respiratory depression with progression to gasping respirations, renal failure, CNS depression, seizures, intracranial hemorrhage, and hypotension was noted in infants with intakes of 99 to 405 mg/kg/day of benzyl alcohol.1-3
This syndrome certainly seems to be a real entity, but its description leaves the clinician with a great dilemma. Should all medications containing benzyl alcohol (or other preservatives) be eliminated from our neonatal pharmacies? Is there a "safe" intake (milligrams per kilogram per day) of benzyl alcohol? Is there a threshold effect? These are practical questions that pose concern for neonatologists and pediatricians who treat neonates.
The Table gives several commonly used medications that contain benzyl alcohol. Many medications contain various other preservatives, the effects